Acquire the license to the best health content in the world
Contact Us

Antibiotic Class Linked to Double Vision

Link 'possible,' based on World Health Organization criteria

TUESDAY, Sept. 8 (HealthDay News) -- The use of fluoroquinolone antibiotics is associated with double vision, according to a study in the September issue of Ophthalmology.

Frederick W. Fraunfelder, M.D., and Frederick T. Fraunfelder, M.D., from Oregon Health and Science University in Portland searched international databases and the medical literature for cases of diplopia associated with fluoroquinolone use.

The authors identified 171 cases, split largely equally between men and women with a median age of 51.6 years. The median dosage of each fluoroquinolone was within the recommended range. Adverse drug reactions appeared a median of 9.6 days after starting treatment, with 53 reports of positive dechallenge and five reports of positive rechallenge. Concomitant tendinitis was present in 17 patients, one patient had renal cysts, and four patients were taking systemic anti-inflammatory steroids.

"According to World Health Organization criteria, the relationship between fluoroquinolone therapy and diplopia is 'possible.' This causality assessment is based on the time relationship of drug administration and adverse drug reaction development, the multiple positive dechallenge and rechallenge reports, and the plausible mechanism by which diplopia could occur: possible tendinitis of the extraocular muscles," the authors conclude.

The authors reported consulting relationships with Brymill and Pfizer.

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing